Alert archive / Washington / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Spokane, WA

July 30, 2010

NWS Spokane, WA issued this red flag warning at Jul 30, 2010, 7:45 PM PDT. It took effect at Jul 31, 2010, 12:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 7:45 PM PDT (02:45 UTC)
In effect from
Jul 31, 2010, 12:00 AM PDT
Expired
Jul 31, 2010, 12:13 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WWUS86 KOTX 310245
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
745 PM PDT FRI JUL 30 2010

...ABUNDANT LIGHTNING EXPECTED OVER CENTRAL AND EASTERN WASHINGTON
TONIGHT AND SATURDAY...

.A LOW PRESSURE SYSTEM OFF THE OREGON COAST WILL SLOWLY MOVE
NORTHEAST INTO WASHINGTON ON SATURDAY. AS IT DOES...ABUNDANT
LIGHTNING WILL DEVELOP OVER ALL OF CENTRAL AND EASTERN WASHINGTON.

WAZ673-676-677-311445-
/O.NEW.KOTX.FW.W.0003.100731T0700Z-100801T0600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
745 PM PDT FRI JUL 30 2010

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM PDT
SATURDAY FOR DRY FUELS AND ABUNDANT LIGHTNING FOR FIRE ZONES
673...676 AND 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM PDT
SATURDAY. 

* AFFECTED AREA: IN WASHINGTON...FIRE ZONES 673 (NORTHERN COLUMBIA
  BASIN)...676 (SOUTH CENTRAL CASCADE VALLEYS) AND 677 (CENTRAL
  CASCADE VALLEYS).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT
  AND PERSIST INTO SATURDAY EVENING WITH LAL LEVELS OF 3 TO 4.

* IMPACTS: LIGHTNING IN COMBINATION WITH DRY FUELS WILL PRODUCE
  CRITICAL FIRE WEATHER CONDITIONS. GUSTY AND ERRATIC WINDS FROM
  THUNDERSTORMS CAN ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/SPOKANE
2 follow-up statements
194 
WWUS86 KOTX 311107
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
407 AM PDT SAT JUL 31 2010

.A LOW PRESSURE SYSTEM OFF THE OREGON COAST WILL MOVE INTO THE
REGION TODAY. AS IT DOES...ABUNDANT LIGHTNING WILL DEVELOP OVER
ALL OF CENTRAL AND EASTERN WASHINGTON.

WAZ673-676-677-312315-
/O.CON.KOTX.FW.W.0003.000000T0000Z-100801T0600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
407 AM PDT SAT JUL 31 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY FUELS AND ABUNDANT LIGHTNING FOR FIRE ZONES 673...
676 AND 677...

* AFFECTED AREA: IN WASHINGTON...FIRE ZONES 673 (NORTHERN
  COLUMBIA BASIN)...676 (SOUTH CENTRAL CASCADE VALLEYS) AND 677 
  (CENTRAL CASCADE VALLEYS). 

* THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL PERSIST THROUGH
  TODAY AND INTO THIS EVENING WITH LAL LEVELS OF 3 TO 4.

* IMPACTS: LIGHTNING IN COMBINATION WITH DRY FUELS WILL PRODUCE 
  CRITICAL FIRE WEATHER CONDITIONS. GUSTY AND ERRATIC WINDS 
  FROM THUNDERSTORMS CAN ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/SPOKANE
335 
WWUS86 KOTX 311913
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1213 PM PDT SAT JUL 31 2010


WAZ673-676-677-312015-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-100801T0600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
1213 PM PDT SAT JUL 31 2010

...RED FLAG WARNING IS CANCELLED FOR DRY FUELS AND ABUNDANT
LIGHTNING FOR FIRE ZONES 673...676 AND 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA: IN WASHINGTON...FIRE ZONES 673...676 AND 677

* THUNDERSTORMS: SCATTERED WET THUNDERSTORMS WILL PERSIST INTO
  THIS EVENING.

* IMPACTS: THOUGH THE AREAL COVERAGE OF LIGHTNING WILL BE A
  CONCERN...THE RELATIVELY DRY FUELS WILL PRECLUDE ANY CRITICAL
  FIRE WEATHER CONDITIONS. GUSTY AND ERRATIC WINDS FROM
  THUNDERSTORMS CAN ALSO BE EXPECTED.

$$


HTTP://WEATHER.GOV/SPOKANE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 30, 4:45 PM PDT, 3 hours earlier.

Area forecast discussion, Jul 30, 4:45 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT FRI JUL 30 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE INTO THE REGION LATE TONIGHT
THROUGH SATURDAY...AND USHER IN MORE SEASONAL TEMPERATURES...A
CHANCE OF THUNDERSTORMS AND BREEZY WINDS TO THE INLAND NORTHWEST.
THE COOLER AND SHOWER WEATHER WILL PREVAIL NEXT WEEK...WITH THE
BEST CHANCES OF SHOWERS AND THUNDERSTORMS REMAINING IN THE
MOUNTAINS.

&&

.DISCUSSION...
FOR TONIGHT...THE INLAND NORTHWEST WILL REMAIN IN A MOIST
SOUTHWEST FLOW WITH A UPPER LEVEL TROUGH DIGGING DOWN THE COAST.
CONVECTION IS CURRENTLY FIRING ON THE RIDGE TOPS. ONCE THE CAP
BREAKS...THIS ACTIVITY WILL YIELD TO ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE EVENING HOURS. THE BEST SURFACE BASED
INSTABILITY LOOKS TO BE ACROSS NORTHEAST WASHINGTON WITH CAPES
OVER 1200 J/KG AND LI'S TO -3. PWATS OVER A QUARTER OF AN INCH OF
MOISTURE WILL LEAD TO RATHER WET STORMS WITH BRIEF DOWNPOURS...SMALL
HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER CELLS. MID LEVEL
LAPSE RATES REMAIN STEEP OVERNIGHT...WHILE THE WAVE IN THE BASE OF
THE UPPER LEVEL TROUGH MOVES INLAND. A GOOD SWATH OF DIV OF Q IS
NOTICEABLE AHEAD OF THIS WAVE PUSHING FROM NORTH CENTRAL OREGON
INTO THE COLUMBIA BASIN BY 12Z SATURDAY. THIS COUPLED WITH MID
LEVEL MOISTURE AND INSTABILITY HAVE THE POTENTIAL FOR ANOTHER
ROUND OF THUNDERSTORMS OVERNIGHT...AND HAVE RAISED POPS ACROSS THE
REGION OVERNIGHT. MEANWHILE...THE SURFACE PRESSURE TROUGH FROM THE
WESTERN BASIN TO THE OKANOGAN VALLEY WILL SHIFT EAST...AND ALLOW
FOR LOCALLY BREEZY WESTERLY WINDS DOWN THE CASCADE VALLEYS AND
GAPS OVERNIGHT.

BY SATURDAY AND SATURDAY NIGHT...THE UPPER LEVEL TROUGH AND
EMBEDDED SHORTWAVE MOVE SLOWLY OVER THE FORECAST AREA...LEADING
TO A VERY ACTIVE PERIOD. THE THREAT OF CONVECTION WILL SHIFT FROM
ELEVATED TO SURFACE BASED BY THE AFTERNOON AND EVENING HOURS...WHILE
THE LOW LEVEL THETAE RIDGE PIVOTS ACROSS NORTHEAST WASHINGTON AND
NORTH IDAHO. PLENTY OF SURFACE BASED INSTABILITY TO LEAD TO A GOOD
CHANCE OF THUNDERSTORMS ACROSS THE REGION. WITH THE AMOUNT OF
SHEER ALOFT...THERE IS ALSO A SLIGHT CHANCE OF SEVERE ACTIVITY
FROM NORTH CENTRAL IDAHO INTO THE CENTRAL PANHANDLE AND ACROSS
WESTERN MONTANA. COOLER AND MORE SEASONAL TEMPERATURES ARE
EXPECTED AS THE SURFACE PRESSURE TROUGH SHIFTS EAST AND ALLOWS FOR
INCREASED WESTERLY WINDS ACROSS THE COLUMBIA BASIN INTO NORTH
IDAHO.

FOR SUNDAY THROUGH MONDAY...THE UPPER LEVEL TROUGH FILLS AND THE
REMAINS OF THE SHORTWAVE LINGER OVER NORTHEAST WASHINGTON BEFORE
DRIFTING ALONG THE CANADIAN BORDER INTO MONTANA...AND THIS LEAVES A
BAGGY TROUGH OVER THE REGION. THE REMNANTS OF THE SHORTWAVE WILL
PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION AND PRECIPITATION
THROUGH THE PERIOD. THE GFS AND NAM EVEN IDENTIFY A WEAK
DEFORMATION BAND THAT FORMS AND ROTATES ACROSS THE NORTHEAST
CORNER OF WASHINGTON AND THE NORTHERN TIP OF IDAHO...LEADING TO
COOLER AND SHOWERY WEATHER. ELSEWHERE WILL CONTINUE TO SEE
SEASONAL TEMPERATURES. BY MONDAY AFTERNOON...A SECONDARY SHORTWAVE
DROPS INTO WESTERN WASHINGTON AND HELPS CONTINUE THE DIURNAL
DEVELOPMENT OF CONVECTION ACROSS THE NORTHERN MOUNTAINS. /RFOX.

MONDAY NIGHT THROUGH FRIDAY..MODELS IN FAIRLY GOOD AGREEMENT OF AN
UPPER LEVEL LOW MOVING DOWN FROM CANADA AND SETTING UP ACROSS THE
PAC NORTHWEST THROUGH MOST OF NEXT WEEK. THE LOW REMAINS NEARLY
STATIONARY THROUGH THURSDAY...LOCATED ACROSS SOUTHWEST BC/NW
WASHINGTON. LIGHTNING CLIMATOLOGY SUGGESTS THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS UNDER THIS PATTERN WILL BE ACROSS THE
OKANOGAN HIGHLANDS...NORTHEAST MOUNTAINS AND THE NORTH ID
PANHANDLE. IF MODELS CONTINUE TO COME MORE IN LINE WITH ONE
ANOTHER WITH REGARDS TO SHORTWAVE FEATURES AND OVERALL PLACEMENT
OF THE LOW...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY NEED TO BE
ADDED TO THE WATERVILLE PLATEAU NORTHEAST TOWARDS GRAND COULEE
DAM. MODELS SUGGEST THE LOW OPENING UP TO AN OPEN WAVE BY FRIDAY
AND BEGINNING ITS TRACK ACROSS THE INLAND NORTHWEST. TEMPERATURES
THROUGH THE PERIOD WILL BE AT OR SLIGHTLY ABOVE AVERAGE FOR THIS
TIME OF THE YEAR. /NISBET

&&

.AVIATION...
A SIGNIFICANT AMOUNT OF LIGHTNING IS EXPECTED ACROSS CENTRAL AND
EASTERN WASHINGTON AS WELL AS NORTH IDAHO BETWEEN AROUND 09Z
SATURDAY AND 00Z SUNDAY.  THROUGH 09Z...ISOLD TSRA IS EXPECTED
MAINLY OVER THE MOUNTAINS.  THEN THUNDERSTORMS WILL INCREASE AS AN
AREA OF LOW PRESSURE SLOWLY APPROACHES AND TRACKS THROUGH THE AREA.
GUSTY WINDS WILL LIKELY OCCUR WITH THUNDERSTORMS IMPACTING THE TAF
SITES.  BUT THE DETAILS OF WHEN THUNDERSTORMS MOVE THROUGH IS
UNCLEAR FOR ANY GIVEN SITE SO VCTS WAS USED WITH NO MENTION OF GUSTY
WINDS FOR NOW.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        62  83  56  81  56  86 /  20  50  50  40  20  10
COEUR D'ALENE  57  81  55  79  53  84 /  20  50  50  40  30  10
PULLMAN        58  81  49  81  49  85 /  20  30  30  10  10  10
LEWISTON       67  90  59  90  58  93 /  20  30  30  10  10  10
COLVILLE       56  85  56  83  53  89 /  20  60  60  60  40  20
SANDPOINT      53  78  56  76  51  81 /  20  60  60  60  30  20
KELLOGG        55  79  54  77  52  84 /  20  60  60  40  30  20
MOSES LAKE     62  90  56  88  56  91 /  20  30  30  10  10   0
WENATCHEE      64  88  63  88  63  91 /  20  30  30  10  10   0
OMAK           59  89  57  90  57  93 /  20  50  50  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 30, 9:48 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
948 AM PDT FRI JUL 30 2010

IDZ001-002-004-WAZ036>038-041>044-311700-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
948 AM PDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE THREAT FOR ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE REGION ON
SATURDAY AND SUNDAY. IN ADDITION TO LIGHTNING AND SMALL
HAIL...THESE STORMS WILL HAVE THE POTENTIAL FOR BRIEF HEAVY
DOWNPOURS PRODUCING LOCAL FLOODING IN LOW SPOTS AND URBAN TERRAIN.
OVER THE IDAHO PANHANDLE AFTERNOON THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS ON SATURDAY.

IDZ003-026-027-WAZ031>035-311700-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
948 AM PDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE REGION ON
SATURDAY AND SUNDAY. IN ADDITION TO LIGHTNING AND SMALL
HAIL...THESE STORMS WILL HAVE THE POTENTIAL FOR BRIEF HEAVY
DOWNPOURS PRODUCING LOCAL FLOODING IN LOW SPOTS AND URBAN TERRAIN.
OVER THE IDAHO PANHANDLE AFTERNOON THUNDERSTORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS ON SATURDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:05 AM PDTSpecial Weather StatementOTXLincoln, Whitman55 min
Jul 31, 3:35 AM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Spokane, Stevens, Whitman55 min
Jul 31, 2:57 PM PDTAreal Flood AdvisoryOTXChelan2 hr
Jul 31, 3:15 PM PDTSevere Thunderstorm WarningOTXDouglas45 min
Jul 31, 3:54 PM PDTSevere Thunderstorm WarningOTXDouglas51 min
Jul 31, 4:18 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 31, 4:53 PM PDTSpecial Weather StatementOTXDouglas52 min

Nearby

Red Flag Warnings in Washington, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.